Alert archive / Wyoming / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 2, NWS Riverton, WY

May 30, 2003Teton County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at May 30, 2003, 1:59 PM MDT for Teton County, Wyoming. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2003, 1:59 PM MDT (19:59 UTC)
Expired
May 30, 2003, 2:45 PM MDT
In force
46 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Teton County, WY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2003-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2003-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2797 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KRIW 301959
SVRRIW
WYC039-302045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
157 PM MDT FRI MAY 30 2003

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN TETON COUNTY IN NORTHWEST WYOMING

* UNTIL 245 PM MDT

* AT 157 PM MDT...A TRAINED WEATHER SPOTTER REPORTED A SEVERE   
THUNDERSTORM PRODUCING WIND GUSTS TO 60 MPH IN JACKSON.  DOPPLER   
RADAR INDICATED THE STORM MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR JACKSON AROUND 200 PM MDT
  8 MILES SOUTHEAST OF MOOSE AROUND 205 PM MDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH
IN DIAMETER.
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING WINDS
GREATER THAN 60 MILES AN HOUR.

DAMAGING WINDS...LARGE HAIL...HEAVY RAIN AND FREQUENT LIGHTNING ARE
LIKELY WITH THIS STORM. TAKE COVER NOW IN A STURDY BUILDING AND STAY
AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4364 11097 4335 11078 4361 11018 4388 11037

$$

WCJIN-WYNW

SKRBAC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 1:25 PM MDT, 34 minutes earlier.

Area forecast discussion, May 30, 1:25 PM MDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
125 PM MDT FRI MAY 30 2003

INITIAL RASH OF THUNDERSTORMS ASSOCIATED WITH THE LEAD WEAK VORT
MAX...WHICH IS EMBEDDED ALONG THE RIDGE AXIS OVER WY...WILL AFFECT
MOST OF THE CWA EARLY THIS EVENING. CENTER OF UPPER LOW NOW OVER THE
OREGON/IDAHO BORDER...NOW PRODUCING A RASH OF THUNDERSTORMS OVER
SOUTHERN OREGON AND IDAHO...WILL RIDE UP AND OVER THE RIDGE ACROSS
NORTHERN WYOMING THROUGH SATURDAY. THE WEAK FRONTAL BOUNDARY THAT
PUSHED SOUTH ACROSS WY THURSDAY HAS SET UP SHOP ALONG THE DIVIDE. AS
THE ABOVE MENTIONED LOW ARCS OVER THE RIDGE AND BISECTS THE FRONTAL
BOUNDARY...THUNDERSTORMS SHOULD INCREASE IN COVERAGE AND STRENGTH
THIS EVENING. CAPES REMAIN AS HIGH AS 400 J/KJ OVER AND JUST EAST
OF THE DIVIDE TONIGHT AT 06Z. STORMS SHOULD LINGER PASSED MIDNIGHT
OVER THE NORTH HALF OF THE DIVIDE BUT SHOULD NOT BE AS STRONG AS THE
ASSOCIATED MAIN VORT TRACKS EAST ACROSS SOUTHERN MONTANA LATER
TONIGHT. WILL LIMIT MOST OF THE THUNDERSTORM ACTIVITY SATURDAY
AFTERNOON TO AREAS EAST OF THE DIVIDE AS THE WESTERN PORTION OF THE
CWA EXPERIENCES NVA ON THE BACKSIDE OF THE LOW. HOWEVER ENOUGH
INSTABILITY OVER NW WY SHOULD BE ENOUGH TO KICK OFF A FEW TSRA THERE
AS WELL. ANOTHER WEAK SFC FRONT WILL SLIDE SOUTH BEHIND THE ABOVE
MENTIONED WEATHER DISTURBANCE ACTING AS A FOCUS FOR ADDITIONAL
EVENING THUNDERSTORM ACTIVITY SATURDAY EVENING ALONG AND NORTHEAST OF
THE BOUNDARY. THE NEXT WEAKER DISTURBANCE WILL TRACK EAST ACROSS
MONTANA SUNDAY INITIATING AFTERNOON AND EVENING WIDELY SCT TSRA
ACTIVITY ACROSS MAINLY THE FAR NORTH WITH ISOLD ACTIVITY CENTRAL.
NEXT WEAK TROUGH IN NW FLOW WILL GIVE US ANOTHER ROUND OF
THUNDERSTORMS MONDAY AFTERNOON AND EVENING. THEN A MORE VIGOROUS VORT
TRACKING SOUTHEAST ACROSS EASTERN MONTANA AND THE NORTHERN PLAINS
WILL GIVE MAINLY THE NORTH HALF OF WY MORE LATE DAY THUNDERSTORMS.
EASTERLY SFC UPSLOPE FLOW SHOULD AID IN BRINGING IN A GOOD INFLUX OF
MOISTURE FROM THE EAST TUESDAY AND WEDNESDAY AS WELL. WILL KEEP THE
REMAINDER OF THE FORECAST FOR THURSDAY AND FRIDAY DRY AS HIGH
PRESSURE DOMINATES BEFORE THE NEXT UPSTREAM TROUGH BEGINS TO AFFECT
OUR WEATHER NEXT SATURDAY. TEMPERATURES WILL START A GRADUAL COOLING
TREND THROUGH WEDNESDAY WITH SOME COOLING WITH EACH SUCCESSIVE WEAK
FRONTAL PASSAGE BEFORE WARMING UP AGAIN BY THURSDAY AND FRIDAY WITH
FULL SUNSHINE BY THEN...ALTHOUGH TEMPERATURES WILL STILL BE MUCH
CLOSER TO NORMAL.

LIPSON

RIW...FLOOD WARNING SOUTH FORK SHOSHONE RIVER ABOVE BUFFALO BILL
RESERVOIR IN PARK COUNTY THROUGH SUNDAY MORNING.
Hazardous weather outlook, May 30, 5:40 AM MDT, 8 hours 19 minutes before
WYZ001>020-022>030-311300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
540 AM MDT FRI MAY 30 2003

...FLOOD WARNING FOR SOUTH FORK OF SHOSHONE RIVER THROUGH SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WARNING IS IN EFFECT THROUGH SUNDAY MORNING FOR THE SOUTH
FORK OF THE SHOSHONE RIVER SOUTHWEST OF CODY IN PARK COUNTY. STREAMS
AND RIVERS WILL CONTINUE TO RISE DUE TO SNOWMELT IN THE WESTERN
MOUNTAINS. MINOR FLOODING ALONG RIVERS AND STREAMS IN RURAL AREAS MAY
OCCUR IN LOW LYING AREAS. ALSO...SCATTERED THUNDERSTORMS ARE EXPECTED
OVER CENTRAL AND NORTHERN WYOMING TODAY AND TONIGHT WITH PERIODS OF
BRIEF HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 45 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED SATURDAY
AND SUNDAY OVER NORTHERN AND CENTRAL WYOMING. SUCH STORMS MAY PRODUCE
BRIEF PERIODS OF HEAVY RAIN...SMALL HAIL AND STRONG GUSTY WINDS.
SNOWMELT WILL CONTINUE IN THE HIGHER ELEVATIONS OF WESTERN AND
NORTHERN WYOMING PRODUCING SIGNIFICANT RUNOFF...WHICH WILL CAUSE
WATER LEVELS IN MOUNTAIN STREAMS TO RISE. NO HAZARDOUS WEATHER IS
EXPECTED MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

WCJIN-WYNE-WYNW-WYSW

CF

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 1:58 PM MDTSevere Thunderstorm WarningRIWTeton32 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.